New Mexico, 2013

Flash Flood in New Mexico, August 6, 2013

August 6, 2013 · NWS EPZ · 1 event in 1 county or zone

A weak upper low was located over Southeast Arizona with weak south-southwest flow aloft over New Mexico. Ample low level moisture combined with these other features allowed for slow moving thunderstorms to drop heavy rain over Northwestern Sierra County and produce localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low was located over Southeast Arizona with weak south-southwest flow aloft over New Mexico. Ample low level moisture combined with these other features allowed for slow moving thunderstorms to drop heavy rain over Northwestern Sierra County and produce localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 6, 12:31 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, Aug 6, 12:31 PM MST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
131 PM MDT TUE AUG 6 2013

.SYNOPSIS...
AFTER ANOTHER ROUND OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THIS EVENING AND OVERNIGHT...WE'LL SEE A DECREASE IN STORM ACTIVITY
THROUGH EARLY FRIDAY AFTERNOON AS HIGH PRESSURE ALOFT SERVES TO CAP
MOST STORM ACTIVITY EXCEPT IN AREA MOUNTAINS. THE RISK OF RAIN WILL
INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR COLD FRONT MOVES
NEAR THE REGION BY EARLY FRIDAY AND SOUTHEAST SURFACE WINDS BRING
ADDITIONAL MOISTURE. LATER IN THE WEEKEND AND EARLY NEXT WEEK WE
SHOULD RETURN TO A WEAK MONSOON PATTERN WITH THE BEST CHANCES OF
STORMS OVER FAR WESTERN PORTIONS OF THE AREA.

&&

.DISCUSSION...
NOT MUCH CHANGE FROM PREVIOUS THINKING. HRRR BRINGS A CLUSTER OF
STORMS NORTH OVER MEXICO THIS EVENING BUT DIMINISHES ACTIVITY AS
IT APPROACHES EL PASO/HUDSPETH COUNTIES. MAY REGRET IT BUT I PUSHED
POPS ABOVE MOS OVER THAT AREA FOR 1ST PERIOD.

OTHERWISE UPPER HIGH BUILDS BACK INTO REGION FOR TOMORROW THROUGH
MOST OF FRIDAY BEFORE BACKDOOR COLD FRONT MOVES INTO EASTERN PLAINS
OF NM FRIDAY. OVERALL LOWER POPS EXPECTED. GIVEN THE USUAL POOR
PERFORMANCE OF MODELS IN HANDLING THESE BACKDOORS...I WOULDN'T BE
SURPRISED TO HAVE A FRONTAL PASSAGE LATER FRIDAY INTO EARLY
SATURDAY. IN THIS CASE IT WON'T MAKE AS MUCH DIFFERENCE AS IT
USUALLY WOULD SINCE WINDS AHEAD OF THE FRONT WILL SWING TO THE SE
AND RETURN TROPICAL MOISTURE INTO THE REGION. THIS WILL GIVE THE
BEST CHANCE OF SHOWERS AND STORMS AFTER THIS EVENING. IF THE FRONT
ARRIVES RAINFALL WOULD BE HEAVIER AND POSSIBLE SEVERE STORMS WOULD
COME INTO PLAY.

AFTER THAT THE UPPER HIGH AND BUILDS BACK OVER THE AREA GRADUALLY
DIMINISHING STORMS ONCE AGAIN INTO EARLY NEXT WEEK.

&&

.AVIATION...VALID 07/00Z-08/00Z.
MOSTLY VFR THRU THE PERIOD. 00Z-09Z SCATTERED TSRAGS 3SM BKN060CB
TOPS 420. ISOLD AREAS MVFR TO VFR IN/NR TSTMS. SURFACE WINDS
SOUTHWEST 12-22KTS...EXCEPT FOR WIND GUSTS TO 45 KTS NEAR STORMS.
AFT 09Z SCT080 SCT-BKN 100-200. ISOLD -SHRA UNTIL 18Z THEN VERY
ISOLD TS ALL AREAS ESPLY MTNS AND WINDS WSW 15G25KTS.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER NORTHEAST TEXAS WILL AGAIN CHANNEL THE
DEEPER MOISTURE MAINLY OVER SOUTHWESTERN NEW MEXICO WITH SCATTERED
AFTERNOON THUNDERSTORMS. AN UPPER TROUGH OVER ARIZONA WILL ALSO
PROVIDE SOME ADDITIONAL DYNAMICS FOR THUNDERSTORM DEVELOPMENT MAINLY
WEST OF THE RIO GRANDE. EAST OF THE RIO GRANDE THUNDERSTORM
DEVELOPMENT WILL BE MORE ISOLATED. THE UPPER TROUGH OVER ARIZONA IS
FORECAST TO  MOVE ACROSS NEW MEXICO WEDNESDAY BRINGING WIDELY
SCATTERED THUNDERSTORMS BUT THEN USHER IN DRIER AIR LATER IN THE
DAY. WITH DRIER AIR...THERE WILL BE ONLY A FEW MOUNTAIN
THUNDERSTORMS ON THURSDAY. A POSSIBLE WEAK BACK DOOR FRONT WILL MOVE
IN TO THE AREA EARLY FRIDAY SHIFTING THE WINDS TO THE SOUTHEAST
THEREBY INCREASING THE MOISTURE AT LOWER LEVELS FRIDAY INTO THE
WEEKEND. THIS WILL INCREASE THUNDERSTORMS ACROSS THE AREA WITH
TEMPERATURES STILL REMAINING MAINLY ABOVE NORMAL. MIN RH VALUES
WILL GENERALLY RUN IN THE 25% TO 35% RANGE ALL AREAS TUESDAY AND
WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  92  75  94  74 /  30  10  10  10  10
SIERRA BLANCA           68  94  69  95  71 /  30  10  20  20  20
LAS CRUCES              68  91  67  91  69 /  10  10  10  10  10
ALAMOGORDO              71  93  68  94  68 /  20  10  20  10  10
CLOUDCROFT              51  67  51  69  49 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   67  90  67  90  67 /  20  30  10  10  10
SILVER CITY             60  79  58  83  60 /  30  30  10  10  10
DEMING                  67  89  64  91  65 /  20  20  10  10  10
LORDSBURG               63  87  63  90  65 /  30  20  10  10  10
WEST EL PASO METRO      74  92  73  94  74 /  30  10  10  10  10
DELL CITY               70  95  69  97  67 /  10  10  10  10  10
FORT HANCOCK            73  95  72  97  72 /  30  10  10  10  20
LOMA LINDA              65  86  66  88  67 /  30  10  10  10  10
FABENS                  73  93  71  95  71 /  30  10  10  10  10
SANTA TERESA            70  92  71  93  71 /  30  10  10  10  10
WHITE SANDS HQ          70  92  70  92  69 /  10  10  10  10  10
JORNADA RANGE           67  92  67  92  67 /  10  20  10  10  10
HATCH                   66  88  67  89  67 /  20  20  10  10  10
COLUMBUS                66  89  67  91  67 /  20  10  10  10  10
OROGRANDE               72  93  71  94  69 /  20  10  10  10  10
MAYHILL                 59  78  58  78  55 /  20  20  20  20  20
MESCALERO               57  79  56  80  56 /  20  20  20  20  20
TIMBERON                57  76  58  77  56 /  20  10  10  20  20
WINSTON                 57  78  58  80  57 /  20  40  20  20  10
HILLSBORO               63  84  62  86  63 /  20  30  10  20  10
SPACEPORT               67  90  67  91  67 /  20  20  10  10  10
LAKE ROBERTS            58  78  55  82  58 /  30  40  20  20  10
HURLEY                  62  81  61  86  62 /  30  30  10  10  10
CLIFF                   61  84  60  88  61 /  40  40  10  20  10
MULE CREEK              56  80  56  85  58 /  40  40  10  10  10
FAYWOOD                 63  82  61  85  63 /  20  30  10  10  10
ANIMAS                  63  87  65  89  65 /  30  30  20  10  10
HACHITA                 64  88  64  90  66 /  30  20  10  10  10
ANTELOPE WELLS          63  86  63  89  65 /  30  30  20  20  10
CLOVERDALE              61  80  61  84  63 /  30  30  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/20
Hazardous weather outlook, Aug 6, 9:30 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE AUG 6 2013

NMZ401>417-TXZ418>424-071815-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED LOWLAND AND SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS
ARE EXPECTED. WIND GUSTS TO 50 MPH...HAIL TO ONE HALF INCH...
LOCAL RAINFALL UP TO ONE INCH MAY ACCOMPANY A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY WINDS WILL TRANSPORT DRIER MORE STABLE AIR INTO THE AREA
FOR WEDNESDAY INTO FRIDAY AFTERNOON RESULTING IN ONLY SLIGHT CHANCES
OF THUNDERSTORMS.

THUNDERSTORMS WILL INCREASE FRIDAY NIGHT AND SATURDAY AS A BACKDOOR
FRONT APPROACHES THE AREA AND MOISTURE FLOWS BACK INTO THE REGION.
FOR SUNDAY AND MONDAY SHOWERS AND THUNDERSTORMS WILL BE LIMITED TO
MAINLY WESTERN PORTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE OFFICE
AND/OR LAW ENFORCEMENT.

MACBLAIN

The radar

The Holloman AFB radar (KHDX), 147 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sierra

When
August 6, 3:40 PM MST to 5:30 PM MST
Where
Sierra County, 1.21 mi NW of Winston to 1.22 mi NNE of Chloride
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.360, -107.667

A spotter reported low water crossings along Highway 52 were flowing about 3 to 4 feet deep with a lot of debris. Road north of Winston was impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473568.